Drought, Armstrong
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Armstrong forecast zone
- Crop damage
- $25 million
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
A dry November caused the ongoing drought conditions to worsen across the Texas Panhandle. Exceptional (D4) drought affects the majority of the north Texas Panhandle including Carson County.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A dry November caused the ongoing drought conditions to worsen across the Texas Panhandle. Exceptional (D4) drought affects the majority of the north Texas Panhandle including Carson County. Extreme (D3) drought affects most of the southern Texas Panhandle minus the southeastern corner of the Texas Panhandle. Severe (D2) drought affects parts of the southeastern corner of the Texas Panhandle.
There were very few opportunities for the Texas Panhandle to see any relief in the form of precipitation and even fewer locations saw any precipitation during the month of November. The only reason the entire Texas Panhandle is not under D3 and D4 Drought is because of the convection that developed over the southeastern Texas Panhandle on November 10th. Amarillo recorded 0.01 inches of precipitation for November (0.79 inches below normal), Dalhart recorded 0.00 inches (0.58 inches below normal), and Borger recorded a trace of precipitation (0.84 inches below normal). This lack of rain placed this November as the 9th driest for the Texas High Plains region on record. Also this November was the 7th warmest November for the Texas High Plains region on record.
The dry conditions and more frequent freezes throughout the month of November have helped to further cure fuels across the Panhandle. This has led to a marginal increase in the Keetch-Byram Drought Index for the north Texas Panhandle placing it inthe 600 to 800 range while the rest of the Panhandles stayed relatively steady state within the 400 to 600 range. These prime conditions for the spread of wildfires has led to countywide burn bans for all of the Texas Panhandle except for Hansford County.
The lack of rain during both October and November has limited the growth of dryland winter wheat. In some counties where dryland crops are planted, crops have already failed or even failed to emerge. Irrigated fields showed average growth but have required significant supplemental watering. Rangeland and pastures across the Texas Panhandle have remained in very poor condition and cattle have continued to require supplemental feed as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index remained steady state this month with the Texas High Plains region in the Extreme Drought rating.
Reservoirs and streamflows across the Panhandles have remained well below normal levels. The reservoirs of Palo Duro and Greenbelt Lake are both below 12 percent capacity with Lake Meredith below 1 percent capacity. Water watches for several public water systems persisted through November while voluntary to mandatory water restrictions have been enacted.
Economic losses due to the drought through November were estimated between $20 and $30 million a county, and were predominately the result of poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:20 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1120 PM CDT WED OCT 31 2012 .AVIATION... A SURFACE TROUGH WILL KEEP WINDS LIGHT AND VARIABLE AT THE DHT AND GUY TAF SITES OVERNIGHT. WINDS WILL BE LIGHT FROM A SOUTHWEST DIRECTION AT AMA OVERNIGHT. WINDS WILL THEN PICK UP SOME THURSDAY AFTERNOON AT ALL SITES AS THE SURFACE TROUGH DEVELOPS FURTHER TO THE NORTHWEST. CONDITIONS WILL REMAIN VFR. && .PREV DISCUSSION... /ISSUED 607 PM CDT WED OCT 31 2012/ AVIATION... A SURFACE TROUGH ACROSS THE NORTHERN TEXAS PANHANDLE WILL KEEP THE WINDS LIGHT AND WESTERLY OVERNIGHT AT THE DHT AND GUY TAF SITES. LIGHT SOUTH TO SOUTHWEST WINDS WILL PREVAIL AT THE AMA TAF SITE. SOUTH TO SOUTHWEST WINDS WILL PICK UP AT ALL SITES IN THE AFTERNOON ON THURSDAY AS THE SURFACE TROUGH DEVELOPS BACK TO THE NORTHWEST. A FEW HIGH CLOUDS WILL MOVE OVER. SO...CONDITIONS ARE EXPECTED TO REMAIN VFR. PREV DISCUSSION... /ISSUED 251 PM CDT WED OCT 31 2012/ DISCUSSION... QUIET WEATHER CONTINUES FOR THE NEXT SEVERAL DAYS. A COLD FRONT IS STILL EXPECTED TO ARRIVE ON FRIDAY...LIKELY IN THE LATE AFTERNOON AND EVENING HOURS AT THE SAME TIME AN UPPER LEVEL SHORT WAVE TROUGH DIGS SOUTHEAST OVER THE HIGH PLAINS. AGREE WITH THE PREVIOUS SHIFT THAT WITH LIMITED MOISTURE ADVECTION...THERE WILL NOT BE ANY SIGNIFICANT CHANCE FOR PRECIPITATION IN RESPONSE TO EITHER THE FRONT OR THE UPPER LEVEL TROUGH...SO HAVE KEPT THE FORECAST DRY. THIS WEEKEND...HIGHS WILL MOSTLY BE IN THE 60S AS THE COOLER AIR MASS SETTLES IN OVER THE REGION. HOWEVER...EVEN AS EARLY AS MONDAY...THE MODIFIED AIR MASS WILL RESULT IN A MODEST WARMING TREND THROUGH MID WEEK. BY MID WEEK...LONG RANGE MODELS AND ENSEMBLES SHOW AN UPPER LEVEL LOW OFF THE SOUTHERN CA COAST. THIS COULD EVENTUALLY SLIDE EAST...BUT EVEN BY THE MOST PROGRESSIVE SOLUTION...IT WILL NOT IMPACT THE PANHANDLES REGION WITHIN THE NEXT WEEK. JOHNSON FIRE WEATHER... DESPITE RELATIVE HUMIDITY VALUES IN THE TEENS THE NEXT TWO DAYS...ELEVATED FIRE WEATHER CONDITIONS ARE NOT EXPECTED AS WINDS SHOULD REMAIN NEAR OR BELOW 15 MPH. BEHIND THE COLD FRONT MOVING THROUGH ON FRIDAY...RELATIVE HUMIDITY VALUES WILL REMAIN NEAR OR ABOVE 20 PERCENT THROUGH EARLY NEXT WEEK. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 257 PM CDT WED OCT 31 2012 OKZ001>003-TXZ001>020-011100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 257 PM CDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419460, 419461, 419462, 419463, 419464, 419465, 419466, 419467, 419468, 419469, 419470, 419471, 419472, 419473, 419474, 419475, 419476, 419477, 419478, 419479.